Nebraska, 2003

Hail in Nebraska, March 17, 2003

March 17, 2003 · NWS LBF · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 17, 1:51 PM MST, 39 minutes earlier.

Area forecast discussion, Mar 17, 1:51 PM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
246 PM CST MON MAR 16 2003

DYNAMIC COOLING IN DEFORMATION ZONE WEDNESDAY AFTERNOON/NIGHT WITH
POSSIBLE CHANGEOVER TO SNOW IS MAIN FORECAST CONCERN...

WATER VAPOR IMAGERY SHOWS A VORT MAX WITH ASSOC CIRCULATION LOCATED
FROM EAST CENTRAL NEW MEXICO INTO THE TX PNHDL. ETA AND GFS HAVE A
GOOD HANDLE ON THIS FEATURE WHICH WILL ROTATE NORTHWARD INTO WRN KS.
ETA AND GFS ARE IN GOOD AGREEMENT THROUGH 60 HRS. BEYOND THIS THE
ETA KEEPS THE H5 LOW NEARLY STATIONARY IN NRN OK THROUGH 72 HRS THEN
MOVES IT NORTHEAST TOWARD SERN MO BY 84 HRS. THE GFS MOVES THE LOW
TO SWRN IA BY 78 HRS. PREFER THE ETA SLOWER MOVEMENT BASED ON LITTLE
TO KICK THE LOW OUT UNTIL A WAVE MOVING FROM MANITOBA INTO ONTARIO
PHASES AND PULLS THE LOW EAST WITH IT.

SCATTERED TSRA HAVE ERUPTED ACROSS SWRN AT 20Z WITH H7 TO H5 DELTA TS
OF 20 AND LIFT ASSOC WITH APPROACH OF H5 VORT MAX INTO SWRN KS.
MODELS ARE CONSISTENT WITH SHOWERS AND THUNDERSTORMS SETTING IN
ACROSS THE CWFA TONIGHT WITH BETTER COVERAGE SPREADING INTO THE NERN
CWFA ON TUES.

NO BIG CHANGES TO THE FORECAST THROUGH WEDNESDAY AS THE MODELS ARE
CONSISTENT WITH MOVEMENT OF UPPER LOW. PROLONGED RAIN EVENT WILL
GREATLY BENEFIT DROUGHT CONDITIONS ACROSS THE REGION.

TEMPS TONIGHT WILL BE MILD FROM NEAR 40 ERN PNHDL WITH UPPER 40S
MUCH OF THE REMAINDER OF CWFA. H85 LIS AND H7 TO H5 LAPSE RATES
SUPPORT THUNDER TUESDAY. DEEP EASTERLY FLOW TUESDAY AND TUESDAY
NIGHT WILL ALSO KEEP RAIN THREAT HIGH.

UPPER WINDS BEGIN TO BASK TO THE NORTHEAST ON WEDNESDAY AS UPPER LOW
BECOMES MORE NE-SW ORIENTED AND COOLER AIR BEGINS TO BE DRAWN IN.
WHAT IS MOST CONCERNING IS THE GFS AND ETA BOTH INDICATING LAYER
TEMPS COOLING IN THE DEFORMATION ZONE FROM SW INTO NERN NEBR. WHILE
FOCUS HAS BEEN TO DETERMINE WHEN COLD AIR WOULD BE DRAWN IN FROM THE
WEST...THIS DYNAMIC COOLING WILL NEED TO BE WATCHED BEGINNING WED
AFTN AND NIGHT. HAVE ONLY MENTIONED RAIN OR SNOW SERN HALF OF CWFA
AT THIS TIME.

HAVE OPTED TO KEEP LOW POPS FOR -SN NORTHEAST CWFA THUR NIGHT AS IM
NOT CONVINCED UPPER LOW WILL BE FAR ENOUGH EAST OF US YET.

EXTENDED DISCUSSION...GFS AND ECMWF IN AGREEMENT ON UPPER LOW TO
DROP SOUTHEAST FROM UTAH 12Z FRIDAY TO NEW MEXICO 12Z SAT. THIS
SYSTEM WILL REMAIN WELL ENOUGH TO OUR SOUTHWEST FOR A DRY DAY AS SFC
HIGH PRESSURE BUILDS IN. AS SYSTEM TRACKS FURTHER EAST INTO TX AND
THE GULF COAST SUNDAY MONDAY...TEMPS WILL MODERATE FROM THE
MID/UPPER 40S FRIDAY TO NEAR 60 MONDAY. SYSTEM FCST TO ARRIVE LATE
TUES/WED WILL LOOKS INTERESTING AS RIDGE AXIS EXISTS OFF WEST COAST
AND IN THE ERN U.S WITH CLOSED LOW EJECTING FROM FOUR CORNERS INTO
SERN NEBR WITH COLDER AIR IN PLACE FOR SNOW POTENTIAL.

.LBF...NONE.

KAR
Hazardous weather outlook, Mar 17, 9:51 AM MST, 4 hours 39 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-172145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1051 AM CST MON MAR 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS
PARTS OF WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON AND EARLY
TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE EARLY
AFTERNOON HOURS AND MOVE NORTH ACROSS THE OUTLOOK AREA. THE AREA OF
GREATEST RISK FOR SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON
THROUGH THE LATE EVENING HOURS WILL EAST OF AN OGALLALA TO VALENTINE
LINE...WITH THE PRIMARY THREAT OF LARGE HAIL. AN STRONG UPPER LEVEL
DISTURBANCE WILL APPROACH THE SOUTHERN OUTLOOK AREA OVERNIGHT AND
LEAD TO ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS THE OUTLOOK AREA.
THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SYSTEM ORGANIZING IN THE WEST TODAY WILL MOVE OUT ONTO THE
SOUTHERN PLAINS ON TUESDAY. TEMPERATURES WILL REMAIN ABOVE FREEZING
INTO TUESDAY WITH THE PRECIPITATION EXPECTED TO BE IN THE FORM OF
RAIN AND THUNDERSTORMS. THEN WEDNESDAY...COLDER AIR WILL BEGIN TO BE
DRAWN SOUTH WITH A TRANSITION FROM RAIN TO A MIX OF PRECIPITATION
DURING THE DAY...AND CHANGING TO ALL SNOW OVERNIGHT. THERE IS THE
POTENTIAL FOR SOME SNOW ACCUMULATIONS WEDNESDAY NIGHT INTO THURSDAY.
THE SNOW WILL BEGIN TO END FROM EAST TO WEST ON FRIDAY AS THE SYSTEM
WILL FINALLY MOVE EAST OF THE PLAINS.

FARMERS AND RANCHERS WITH YOUNG LIVESTOCK SHOULD PREPARE FOR A
RETURN TO WINTER WEATHER WEDNESDAY. UPCOMING STATEMENTS WILL
CONTINUE TO UPDATE THIS POTENTIAL WINTER STORM.

FRIDAY THROUGH SUNDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF THE OUTLOOK AREA
TODAY AND THIS EVENING...AS THUNDERSTORMS DEVELOP AND MOVE NORTH
ACROSS
THE OUTLOOK AREA.

DP

The radar

The North Platte radar (KLNX), 102 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Arthur

When
March 17, 2:30 PM MST
Where
Arthur County, 1 mi N of Arthur
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.583, -101.700

Penny to nickel size hail.

Hail, Garden

When
March 17, 3:20 PM MST
Where
Garden County, 33 mi N of Oshkosh
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.900, -102.333

Hail, McPherson

When
March 17, 5:35 PM CST
Where
McPherson County, 17 mi WNW of Tryon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.650, -101.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345300, 5345302, 5345301.